Alert archive / Colorado / Special Weather Statements in 2015

Special Weather Statement, NWS Pueblo, CO

August 9, 2015El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 9, 2015, 3:23 PM MDT for El Paso County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2015, 3:23 PM MDT (21:23 UTC)
Expired
Aug 9, 2015, 3:45 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 29 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WWUS85 KPUB 092123
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
323 PM MDT SUN AUG 9 2015
 
COZ085-092145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
323 PM MDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
345 PM MDT...

AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUSH...OR 40 MILES SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL EL
PASO COUNTY.

LAT...LON 3870 10416 3883 10405 3863 10405
TIME...MOT...LOC 2123Z 298DEG 8KT 3875 10405 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:48 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 9, 2:48 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
248 PM MDT SUN AUG 9 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 248 PM MDT SUN AUG 9 2015

MONSOON PLUME EXTENDS ACROSS SOUTHEAST PORTIONS OF THE AREA WITH
EAST TO NORTHEAST UPSLOPE FLOW ACROSS THE PLAINS.  THIS HAS KEPT DEW
POINTS IN THE 50S...WITH A MIX OF 30S AND 40S ACROSS THE MOUNTAIN
AREAS AND NORTHERN I-25 CORRIDOR.  CONVECTION THIS AFTERNOON IS
FIRING OVER THE ELEVATED TERRAIN AND ALONG A BOUNDARY WHICH IS
DROPPING THROUGH SOUTHEAST CO...THOUGH IT LOOKS LARGELY SUPPRESSED
AS SE CO APPEARS TO BE ON THE BACK SIDE/SUBSIDENCE REGION OF A
SHORTWAVE/MCV WHICH HAS PUSHED INTO WESTERN KS.  DEW POINTS ARE
STILL ANTICIPATED TO MIX OUT A LITTLE...BUT THERE SHOULD BE A GOOD
1000-1500 J/KG OF CAPE ACROSS THE SOUTHERN PORTIONS OF THE SOUTHEAST
PLAINS THIS AFTERNOON AND EVENING...AND WITH DEEP LAYER SHEARS
RUNNING AROUND 30-40 KTS...AN ISOLATED STRONG TO SEVERE THUNDERSTORM
WILL BE POSSIBLE.  MOST LIKELY AREA FOR THIS TO OCCUR WILL BE ACROSS
LAS ANIMAS...BACA...AND PROWERS COUNTIES.  MARGINALLY SEVERE HAIL
AND WIND GUSTS TO AROUND 60 MPH WILL BE THE PRIMARY STORM THREATS.
THUNDERSTORMS SHOULD DIMINISH WITH LOSS OF HEATING...THOUGH SHORT
RANGE MODELS SUGGEST ANOTHER WAVE MAY COME OFF THE SOUTHEAST
MOUNTAINS INTO THE PLAINS DURING THE LATE EVENING AND OVERNIGHT
HOURS.  THESE SHOULD BE WEAKER IN INTENSITY AND SHOULD MOVE EAST AND
DIMINISH ACROSS SE CO BY EARLY MONDAY MORNING.

BUILDING UPPER RIDGE WILL BRING A RESURGENCE OF THE MONSOON PLUME
NORTHWARD INTO CO ON MONDAY.  THIS WILL INCREASE THUNDERSTORM
CHANCES ACROSS ALL OF THE DISTRICT AS PRECIPITABLE WATERS INCREASE.
EAST UPSLOPE FLOW ACROSS THE PLAINS SHOULD KEEP DEW POINTS A LITTLE
HIGHER ON MONDAY...AND WITH SOME SUBTLE SHORTWAVES EMBEDDED WITHIN
THE FLOW...SHOULD SEE SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP
OVER THE MOUNTAINS BY AFTERNOON...AND ACROSS SOUTHEAST PLAINS DURING
THE MID-LATE AFTERNOON.  MODELS HIT THE SOUTHERN SANGRES AND RATON
RIDGE REGION THE HARDEST WITH SOME HEALTHY QPF AMOUNTS.  MAY HAVE TO
MONITOR THIS AREA FOR AN INCREASED FLASH FLOOD POTENTIAL MONDAY
AFTERNOON...ESPECIALLY ON BURN SCARS SUCH AS EAST PEAK.  HOWEVER
MODELS DIFFER WITH THE DETAILS ON THESE QPF AMOUNTS...WITH NAM12
SIGNIFICANTLY HEAVIER THAN GFS WITH QPF ACROSS LAS ANIMAS AND BACA
COUNTIES. WILL LET ANOTHER MODEL RUN CYCLE OR TWO COME IN BEFORE
DECIDING ON A FLASH FLOOD WATCH...BUT ITS POSSIBLE THAT LAS ANIMAS
AND BACA COUNTIES MAY NEED ONE. OTHERWISE...TEMPERATURES SHOULD
REMAIN MILD TONIGHT...WITH MAX TEMPS ON MONDAY REMAINING BELOW
CLIMATOLOGY. -KT

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 248 PM MDT SUN AUG 9 2015

...EXTENDED PERIOD FEATURES THE MONSOON PLUME INTO THE WEEKEND...

MONDAY NIGHT...INTERESTING SCENARIO DEPICTED BY NAM AND HINTED AT
BY GFS. ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS THE
AREA THROUGHOUT MUCH OF THE NIGHT AS A SHORTWAVE ROTATES AROUND
THE WESTERN SIDE OF THE RIDGE...BUT A PERSISTENT AND STRONG MCS
SHOWN BY THE NAM ACROSS LAS ANIMAS AND BACA COUNTIES THROUGHOUT
THE NIGHT. THE MCS GIVES SEVERAL INCHES OF RAIN TO THAT AREA...SO UPPED
THE POPS DURING THE NIGHT.

TUESDAY...THE GFS HINTS AT THE MCS IN THE MORNING...WHILE THE NAM
YIELDS A FEW MORE INCHES OF RAIN TO EASTERN LAS ANIMAS AND BACA
COUNTIES. OTHERWISE...A SHORTWAVE ACROSS WESTERN COLORADO MAY
CONTINUE RAINFALL IN THE WEST THROUGH THE MORNING. THEN DIURNAL
SHOWER AND STORMS GET GOING ACROSS THE REST OF THE AREA. HIGH
TEMPERATURES SHOULD BE LOWER WITH THE RAIN AND CLOUD
COVER...PERHAPS BELOW SEASONAL NORMS. CONVECTION AGAIN COULD
PERSIST THROUGH THE OVERNIGHT HOURS INTO WEDNESDAY MORNING.

WEDNESDAY THROUGH SUNDAY...THE UPPER RIDGE STAYS OVER THE ROCKIES
THROUGH THE PERIOD. BOTH GFS AND EUROPEAN MODELS SHOW THE WESTERN
TROUGH LIFTING NORTH AND MOVING THROUGH THE NORTHERN ROCKIES AND
GREAT PLAINS THROUGH THE WEEKEND. DURING THE WEEK...OCCASIONAL
SHORTWAVES CIRCLING THE UPPER RIDGE WILL ENHANCE THE DIURNAL
CYCLE OF SHOWERS AND STORMS. TEMPERATURES WILL BE AT OR SLIGHTLY
ABOVE SEASONAL NORMS.

THROUGHOUT THE ENTIRE EXTENDED FORECAST PERIOD...THE POSSIBILITY
FOR LOCALLY HEAVY RAIN WILL BE THERE...SO SLOW MOVING STORMS WILL
BE MONITORED FOR FLASH FLOOD POTENTIAL...ESPECIALLY ACROSS THE
NUMEROUS BURN SCARS. -TLM-

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED
AT 248 PM MDT SUN AUG 9 2015

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY WITH KCOS
MOST LIKELY TO BE IMPACTED AT THE TERMINAL THIS AFTERNOON.  CIGS/VIS
WILL MOST LIKELY STAY VFR...BUT SOME BRIEF MVFR CONDITIONS AND GUSTY
ERRATIC WINDS UP TO 40 KTS WILL BE POSSIBLE UNDER THE STRONGER
STORMS.  HIGH RES MODELS BRING ANOTHER ROUND OF SHOWERS AND EMBEDDED
THUNDERSTORMS OFF THE SOUTHEAST MTS INTO THE ADJACENT I-25 CORRIDOR
DURING THE LATE EVENING/EARLY OVERNIGHT HOURS.  THESE COULD AFFECT
KCOS AND KPUB BETWEEN 04Z-08Z.  VFR CIGS/VIS WITH -TSRA/-SHRA WILL
BE POSSIBLE.  THUNDERSTORMS SHOULD DIMINISH TOWARDS MONDAY MORNING.
THUNDERSTORMS SHOULD INCREASE AGAIN MONDAY AFTERNOON WITH A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS AT ALL THREE TERMINALS. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...TM
AVIATION...KT
Hazardous weather outlook, Aug 9, 11:32 AM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1132 AM MDT SUN AUG 9 2015

COZ058>089-093>099-101745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1132 AM MDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL
AND SOUTHEAST COLORADO THIS AFTERNOON INTO TONIGHT. THE PRIMARY
THREATS WITH THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL AND
HAZARDOUS LIGHTNING.

IN ADDITION...ONE OR TWO STRONG TO SEVERE THUNDERSTORMS ARE
ANTICIPATED THIS AFTERNOON AND TONIGHT...PARTICULARLY ACROSS
PORTIONS OF CROWLEY...OTERO...KIOWA...BENT...PROWERS...BACA
AND EASTERN LAS ANIMAS COUNTIES. HAIL UP TO HALF DOLLAR SIZE AND
LOCALIZED WIND GUSTS UP TO 60 MPH WILL BE THE PRIMARY STORM
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH
DAY...PRIMARILY IN THE AFTERNOON AND EVENING HOURS. THE MAIN
STORM THREATS WILL BE LIGHTNING AND WIND GUSTS TO 40 MPH...HOWEVER
SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE SOUTHEASTERN COLORADO
PLAINS.

31/13

In the hours before

Special weather statement, Aug 9, 3:23 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
323 PM MDT SUN AUG 9 2015

COZ085-092145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
323 PM MDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
345 PM MDT...

AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUSH...OR 40 MILES SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL EL
PASO COUNTY.

LAT...LON 3870 10416 3883 10405 3863 10405
TIME...MOT...LOC 2123Z 298DEG 8KT 3875 10405

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:04 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers41 min
Aug 8, 7:26 PM MDTSevere Thunderstorm WarningPUBKiowa49 min
Aug 8, 8:52 PM MDTSevere Thunderstorm WarningPUBKiowa29 min

Nearby

Special Weather Statements in Colorado, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.